Dr. Ramirez, I am hoping that you can help answer some questions for me as I am feeling confused and hopeless...I am 30 years old and I am trying to concieve. I was on the birth control pill for 9 years and stopped taking it in June. I have been charting my Basal Body Temps and discovered that I have a short luteal phase--
I begin spotting 9 days after ovulation and start my period the following day making my luteal phase 9-10 days. My period is very light-- only lasting a few days. I have been taking Vitamin B6 supplements and my doctor started me on Crinone Progesterone Suppositories this month. I began 3 days after ovulation and am taking 90mg once per day.
Yesterday, 9 days into my luteal phase, I began spotting very lightly when wiping. This was very discouraging as I usually begin spotting on day 9 before starting the suppositories. I was convinced that I was starting my period as I had in previous months and that this was not implantation spotting due to the coincidence of the spotting on day 9.
However, now on day 10, I am wondering if I gave up hope too soon. The spotting is still VERY scant and does not seem to be increasing as in previous months. Also, the actual flow of the bleeding seems a little different than previous months. Upon intially wiping, there is no blood on the toilet paper. After wiping a couple of times, a very small amount of red blood appears on the toilet paper. In fact, as I continue to wipe, the bleeding seems to increase with each wipe. Also, it does not resemble my usual spotting (blood mixed with a wet discharge) but just small amounts of blood smears. The flow only appears when wiping.
Should the progesterone suppositories have increased my luteal phase count at least a little bit? It's very discouraging to think that there was no increase at all. If my period is beginning, does this mean that it is not a progesterone issue? What else could cause a Luteal Phase Defect? Can your period begin while you are taking the suppositories? I read online that your period will not begin until you stop taking the progesterone? However, I have also read conflicting info as well.
Could this be "break-through bleeding"? Is this common with suppositories? Could you explain what this is? Does this sound like implantation spotting? I called my Dr. and she said to stay on the progesterone for a few more days and see if my period does start. She has admitted that she is not too familiar with LPD isues and has referred me to a Reproductive Endocrinologist however the earliest appointment I could get is March. I am feeling really confused and discouraged. Any help, guidance or suggestions would be greatly appreciated! Also, I did take a pregnancy test today and it was negative but realize that it may have been too early. I am writing from Massachusetts.
Hello D. from Massachusetts,
I have found that vaginal spotting is very common with the use of Crinone in my IVF patients, so I don't think you need to worry about it. Supplemental progesterone is the appropriate treatment for suspected luteal phase defect. A pregnancy test will be required because your natural period will not occur if you are on supplemental progesterone. The incident that causes the withdrawal bleed (your period) to occur is the abrupt drop of progesterone in your system if a pregnancy has not occurred. Therefore, I would recommend a scheduled serum bHCG at 14 days after ovulation. If it is negative, then stop the progesterone but don't stop until you have that result.
There are gynecologists out there that are well versed in infertility treatments. You don't necessarily have to see an RE for your level of care. You might want to call around and see if you can find one so you don't have to wait so long to undergo proper treatment. However, be very careful because there are many general Ob/Gyn's that say they do infertility that know very little and don't render proper care. You might want to ask them specifically how they diagnose and treat luteal phase defect. You also might want to find one that does IUI treatments, and avoid the ones that don't do this level of care.
Follow Up Question:
Thank you so much for your quick response! This was very helpful. It is encouraging to know that spotting is common when using Crinone. From your response, it sounds like my period will not start until I stop taking the progesterone. Do you feel confident that given the info that I provided that it is not my period starting and just due to the progesterone? Is this "break-through bleeding?"Also, do you think 90 mg once per day is adequate? I read about women taking the supplements 2 times per day. Again, thank you for any help you can provide and for your timely feedback. I appreciate your advice re: the RE as well. March seems like it will never get here!!
Follow Up Answer:
I am confident that this bleeding is not your period, but keep in mind that there are always exceptions. It is most likely breakthrough bleeding as I explained previously. Crinone has been extensively studies for use in infertility and once per day is adequate.
I am happy to have helped clear up some of your fears. Good luck with your treatment and don't hesitate to write again!
Edward J. Ramirez, M.D., FACOG
Executive Medical Director
The Fertility and Gynecology Center
Monterey Bay IVF Program
Monterey, California, U.S.A.